North Carolina, 2015

Hail and Damaging Wind in North Carolina, May 12, 2015

May 12, 2015 · NWS RAH · 2 events in 1 county or zone

Convection developed as a cold front approached and crossed the area during the late afternoon/early evening hours. Although the best upper support remained north of the region, marginal instability and fairly steep lapse rates allowed one of the storms to become severe, producing large hail and some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Convection developed as a cold front approached and crossed the area during the late afternoon/early evening hours. Although the best upper support remained north of the region, marginal instability and fairly steep lapse rates allowed one of the storms to become severe, producing large hail and some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 2:30 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE MAY 12 2015

.SYNOPSIS...A COLD FRONT WILL PROGRESS SOUTHEAST ACROSS CENTRAL
NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE
REGION FROM THE WEST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM TUESDAY...

AS OF 19Z...THE SURFACE COLD FRONT WAS JUST TO THE WEST...ALONG THE
FOOTHILLS OF THE MTNS. THE FRONT WILL CONTINUE TO PROGRESS EASTWARD
OVER THE NEXT SEVERAL HOURS...EXITING THE AREA AROUND 06Z WEDNESDAY.
A FEW SMALL ISOLATED SHOWERS HAVE DEVELOPED OVER CENTRAL NC THIS
AFTERNOON...AND ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS WILL
BE EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH
CENTRAL NC. SEVERE THREAT SEEMS LIMITED AT THIS TIME. THE BEST BULK
SHEAR (35 KTS) IS ACROSS THE NORTHWEST...WHILE THE BEST INSTABILITY
(MUCAPE AROUND 2000 J/KG) IS ACROSS THE EAST. LOW-LEVEL LAPSE RATES
ARE 7.5-8 C/KM ACROSS THE AREA. IF STRONG STORMS DO DEVELOP...THEY
SHOULD BE MAINLY EAST AND SOUTHEAST OF THE TRIANGLE THIS EVENING.
RELATIVELY COOLER DRY AIR WILL ADVECT INTO THE REGION BEHIND THE
FRONT. SKIES WILL CLEAR AND WINDS WILL VEER TO MORE NORTHWESTERLY AS
WELL. OVERNIGHT LOWS WILL DEPEND SOMEWHAT ON HOW QUICKLY THE FRONT
PUSHES THROUGH THE AREA...BUT CURRENTLY EXPECT LOWS IN THE MID 50S
NW TO LOW 60S SE. WEDNESDAY IS EXPECTED TO BE CLEAR AND DRY AS HIGH
PRESSURE BUILDS IN. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL...
UPPER 70S TO AROUND 80 DEGREES...AND WILL FEEL MUCH MORE COMFORTABLE
WITH DEWPOINTS IN THE MID 40S TO AROUND 50 DEGREES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A S/W EXITING OFF THE NEW
ENGLAND COAST WHILE ANOTHER S/W LIFTING NE ACROSS THE CENTRAL PLAINS
WILL CAUSE A S/W RIDGE TO BRIEFLY AMPLIFY ACROSS THE SE U.S. THIS
WILL RESULT IN A SEASONABLY COOL AIR MASS TO SETTLE ACROSS CENTRAL
NC. AFTERNOON LOW LEVEL THICKNESSES AVERAGE 15M BELOW
NORMAL...SUGGESTING HIGH TEMPS THURSDAY ABOUT 5 DEGREES BELOW
NORMAL. THIS YIELDS MAX TEMPS COMPARABLE TO MAV GUIDANCE IN THE LOW-
MID 70S. SFC RIDGE WILL EXTEND OVERHEAD THURSDAY NIGHT...MAINTAINING
FAIR CONDITIONS. EXPECT COOLEST MIN TEMPS OVER THE NE WHERE SFC
DEWPOINTS EXPECTED TO BE LOWER DUE TO CLOSE PROXIMITY OF THE HIGH.
MIN TEMPS 50-55.

&&

.LONG TERM / FRIDAY THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...

FRIDAY AND SATURDAY...S.W RIDGE WILL DE-AMPLIFY AS S/W INITIALLY
OVER THE CENTRAL PLAINS LIFTS NE INTO THE GREAT LAKES. THIS
DEAMPLIFICATION WILL CAUSE THE MID-UPPER LEVEL FLOW TO BECOME W-SW
AND ADVECT A MOIST SIR MASS INTO CENTRAL NC. A SERIES OF
PERTURBATIONS IN THE FLOW ALOFT ALONG WITH AFTERNOON INSTABILITY
WILL CAUSE A FEW SHOWERS AND T-STORMS TO DEVELOP...MAINLY IN THE NW
PIEDMONT FRIDAY AFTERNOON...AND AREAWIDE ON SATURDAY. DIFFICULT TO
PINPOINT ANY PARTICULAR WAVE THAT WOULD CAUSE A POP HIGHER THAN 20-
30 PERCENT AT THIS TIME. THE ATMOSPHERE WILL BECOME INCREASINGLY
WARM AND HUMID THIS PERIOD.  MIN TEMPS IN THE LOW-MID 60S FRIDAY
NIGHT. MAX TEMPS NEAR 80-LOWER 80S FRIDAY...AND LOW-MID 80S SATURDAY.

SUNDAY THROUGH TUESDAY...MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT
HIGHLIGHTING SUNDAY AS POSSIBLY BEING A LITTLE MORE ACTIVE
CONVECTIVE-WISE...DEPICTING A MINOR S/W CROSSING OUR REGION DURING
PRIME HEATING. SINCE THIS IS DAY 5...POPS NO HIGHER THAN 30-40
PERCENT SHOULD SUFFICE FOR NOW BUT IF MODEL TRENDS CONTINUE...HIGHER
POPS WARRANTED. RESIDUAL OUTFLOW BOUNDARIES IN COMBINATION WITH THE
MOIST AND UNSTABLE AIR MASS IN PLACE WILL SUPPORT MORE SCATTERED
CONVECTION ON MONDAY THOUGH COVERAGE MAY BE LIMITED IF THE
ATMOSPHERE IS SLOW TO RECOVER FROM SUNDAY'S ACTIVITY.

A S/W IN THE NORTHERN STREAM AND ITS ATTENDANT SFC COLD FRONT WILL
APPROACH FROM THE WEST TUESDAY. LATEST GFS MAY BE DISSIPATING THE
UPPER RIDGE OVER THE SE U.S. TOO QUICKLY. FAVOR A SLIGHTLY SLOWER
EASTWARD PROGRESSION OF THE FRONTAL SYSTEM. MAX TEMPS THROUGH THE
PERIOD WILL REMAIN SLIGHTLY ABOVE NORMAL WHILE MIN TEMPS WILL BE
SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM TUESDAY...

24-HOUR TAF PERIOD: VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF
PERIOD...WITH THE EXCEPTION OF WHERE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON. THE CONVECTION AND THUS REDUCED AVIATION
CONDITIONS...WILL BE MOST LIKELY ALONG AND AHEAD OF THE COLD FRONT
AND MAINLY ACROSS THE EAST (KFAY AND KRWI...POSSIBLY KRDU BUT
CONFIDENCE IS LOW). CONVECTION DOES NOT APPEAR POSSIBLE FURTHER WEST
AT THE INT/GSO TERMINALS WHERE STRENGTHENING WESTERLY FLOW RESULTS
IN DRYING/STABILIZATION DURING THE AFTERNOON HOURS. REGARDLESS...
WINDS WILL LIKELY BE STRONG AND GUSTY...SOUTHWESTERLY AHEAD OF THE
FRONT...VEERING TO NORTHWESTERLY BEHIND IT. WINDS SHOULD REMAIN IN
THE 5-10 KT RANGE THROUGH THE REMAINDER OF THE TAF PERIOD...SLOWLY
VEERING AROUND TO NORTHERLY ON WEDNESDAY. -RAH

LOOKING AHEAD: EXPECT VFR CONDITIONS THE REMAINDER OF THE WEEK...
POSSIBLY PREVAILING THROUGH THE UPCOMING WEEKEND AS WELL...THOUGH
THE INT/GSO TERMINALS MAY SEE AN INCREASING POTENTIAL FOR SUB-VFR
CONDITIONS FRI-SUN IN ASSOC/W SHORTWAVE DISTURBANCES IN SW FLOW
ALOFT. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...RAH
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...RAH/VINCENT
Hazardous weather outlook, May 12, 2:43 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT TUE MAY 12 2015

NCZ007>010-021>026-038>041-073>076-083-084-131945-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
343 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-077-078-085-086-088-089-131945-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
343 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS A COLD FRONT TRACKS SOUTHEAST ACROSS CENTRAL NORTH
CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE
POTENTIAL FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND 11
PM...PRIMARILY SOUTH AND EAST OF THE TRIANGLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 11:03 AM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT TUE MAY 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     3 ENE ROXBORO           36.42N 78.92W
05/11/2015                   PERSON             NC   DEPT OF HIGHWAYS

            TWO TREES DOWN, BLOCKING THE ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, May 12, 11:15 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT TUE MAY 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND DMG     1 NNE ROXBORO           36.42N 78.97W
05/11/2015                   PERSON             NC   911 CALL CENTER

            LARGE TREE LIMB HANGING IN THE ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Special weather statement, May 12, 3:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT TUE MAY 12 2015

NCZ010-011-122115-
HALIFAX NC-WARREN NC-
443 PM EDT TUE MAY 12 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
AND NORTHEASTERN WARREN COUNTIES UNTIL 515 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GASBURG...OR 14 MILES NORTHEAST OF
WARRENTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...LITTLETON...SOUTHPOINTE AND MORNINGSTAR MARINAS...
LAKE GASTON...ROANOKE RAPIDS LAKE AND ROSEMARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3651 7790 3650 7782 3649 7773 3648 7768
      3648 7765 3646 7763 3639 7800 3654 7805
      3654 7790
TIME...MOT...LOC 2043Z 252DEG 28KT 3651 7794

22
Local storm report, May 12, 4:08 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     7 WNW ROSEMARY          36.50N  77.80W
05/12/2015  M40 MPH          HALIFAX            NC   TRAINED SPOTTER

            SPOTTER IS MEASURING UP TO 40 MPH GUSTS WITH WEATHER
            STATION NEAR ROANOKE RAPIDS LAKE

&&

EVENT NUMBER RAH1500646

SEC

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Halifax

When
May 12, 4:12 PM EST
Where
Halifax County, 0.89 mi SW of Bolling
Measured
1 in hail
Reported by
Public
Coordinates
36.460, -77.690

Quarter size hail was reported near Rosemary.

Thunderstorm Wind, Halifax

When
May 12, 4:15 PM EST
Where
Halifax County, 1.38 mi S of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.450, -77.650

A couple of trees were blown down near Hamilton Street and Henry Street in Roanoke Rapids.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580299, 580300.